Illinois, 2010Lightning Strike in Illinois, September 18, 2010
September 18, 2010 · NWS DVN · 1 event in 1 county or zone
Showers and thunderstorms moved across northwest Illinois during the morning of September 18. A lightning strike damaged a building in Cambridge, IL around 940 am CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved across northwest Illinois during the morning of September 18. A lightning strike damaged a building in Cambridge, IL around 940 am CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 18, 2:35 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Sep 18, 2:35 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT SAT SEP 18 2010
.SYNOPSIS...
SURFACE OBSERVATIONS AND MSAS PRESSURE FIELDS INDICATE THE PRIMARY
COLD FRONT REACHING FROM EASTERN LAKE SUPERIOR SW ACROSS S CENTRAL
WI...THROUGH EASTERN IA...ACROSS KS TO A SE CO LOW AT 07Z. IN THE
LOCAL AREA...THE FRONT WAS RATHER DIFFUSE AND ROUGHLY NW OF A LINE
FROM DBQ TO CID. AREA RADARS HAVE SHOWN SCATTERED SHOWERS AND
THUNDERSTORMS WELL BEHIND THE INITIAL FRONT...IN AN AXIS OF ELEVATED
FRONTOGENESIS AND THETAE CONVERGENCE NEAR THE FRONT AT H8 FROM SW
WI...ACROSS NRN IA...TO A LARGER EXPANDING MCS EXPANDING OVER
EASTERN NEB INTO WESTERN IA. THE EASTERN NEB COMPLEX WAS OCCURRING
ON THE NOSE OF THE PRIMARY H8 LLJ...WITH THE HELP OF A WEAK IMPULSE
IN THE WRLY H5 FLOW. AREA PROFILERS INDICATED THIS LLJ VEERING TO
MORE WESTERLY AND LATEST RADAR TRENDS SHOW THE CONVECTION BEGINNING
TO EXPAND RAPIDLY EASTWARD INTO CENTRAL IA...WELL AHEAD OF THE
BACKBUILDING NEB COMPLEX. WELL NORTH OF THIS ACTION...A STRONG HIGH
WAS OVER MT INTO THE DAKOTAS WITH UNSEASONABLY COLD SURFACE
TEMPERATURES IN THE 30S AND H8 READINGS BELOW ZERO C AT 00Z.
&&
.SHORT TERM...TODAY AND TONIGHT...
STRONG COLD FRONT PUSHING THROUGH TODAY...THEN STALLING TO THE SOUTH
OVERNIGHT TO PRESENT A CONTINUED VERY CHALLENGING FORECAST WITH
RESPECT TO RAIN AND THUNDERSTORMS CHANCES...AND ALSO TEMPERATURES
DUE TO THE STRONG BAROCLINIC AXIS DEVELOPING OVER THE REGION.
INITIAL CONCERN IS THUNDERSTORM CHANCES...WHICH WILL LIKELY CONTINUE
TO BE IN THE STRONG FRONTOGENETICAL FORCING REGION ALONG AND N TO
NW OF THE SLOWLY ADVANCING SURFACE FRONT. 00Z FORECAST MODELS
CONTINUE TO HAVE A POOR HANDLE ON AREAS OF ON-GOING CONVECTION...
CONTINUING TO OVERDO PRECIPITATION IN THE AREA OF LITTLE MORE THAN
MID CLOUDS AND WEAK ELEVATED RADAR RETURNS IN EASTERN IA. NOWCASTING
CURRENT EXPANDING TSTMS IN CENTRAL IA SUPPORTS KEEPING LIKELY POPS
ACROSS THE NORTH ESPECIALLY THIS MORNING AS THE MID LEVEL IMPULSE
PUSHES THROUGH. WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE
SOUTH...EXPECTING THE SLOW MOVING SURFACE FRONT TO NUDGE SE OF THE
CWA BY EARLY AFTERNOON. THE NEXT ROUND OF MORE ORGANIZED
THUNDERSTORMS WILL LIKELY AWAIT THE NEXT MID LEVEL SHORTWAVE AND
ASSIST FROM THE NOCTURNAL JET OVERNIGHT. WITH SOME ELEVATED CAPE AND
STEEP MID LEVEL LAPSE RATES...THERE WILL BE THE POTENTIAL FOR STORMS
ADVANCING INTO EASTERN IA THIS MORNING TO PRODUCE SMALL HAIL.
GUIDANCE HIGH TEMPERATURES CONTINUE TO VARY WIDELY...WITH NEARLY 10
DEGREE DIFFERENCE BETWEEN THE MUCH COOLER ETA AND WARMER GFS MOS FOR
THE DVN FORECAST POINT. THE COOLER NAM/MET APPEARED TO BE SLIGHTLY
OVERDOING THE POST FRONTAL COOL PUSH LOOKING AT SURFACE OBS TONIGHT
AND HAVE KEPT FORECAST TRENDED TOWARD THE WARMER GFS/MAV WITH HIGHS
IN THE 60S ROUGHLY NORTH OF HWY 34...AND LOWER TO MID 70S TO THE
SOUTH.
TONIGHT...WILL STAY WITH THE CONCEPTUAL MODEL OF FRONTOGENETICAL
FORCING WITH THE NEXT MID LEVEL WAVE AND LLJ PRODUCING MOST
WIDESPREAD SHOWERS AND THUNDERSTORMS WELL NORTH OF THE SURFACE
BOUNDARY. WITH THIS SHOWN BY MODELS HANGING UP ACROSS NRN MO INTO
CENTRAL IL...HAVE LIKELY POPS OVER ALL BUT THE SOUTHERN 2 TIERS OF
COUNTIES POPS KEPT IN HIGH CHANCE CATEGORIES.
..SHEETS..
.LONG TERM...SUNDAY THROUGH FRIDAY...
AN ACTIVE REGIME IS PROGGED TO REMAIN OVER THE AREA THROUGH THE
FORECAST PERIOD. S/W/S MOVING THROUGH A FAST AND NEARLY ZONAL FLOW
WILL CAUSE A SURFACE BOUNDARY TO WAIVER OVER THE AREA KEEPING A
THREAT OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR MUCH OF THE
PERIOD. A STRONG THERMAL GRADIENT ACROSS THE FRONT WILL CREATE A
CHALLENGING TEMPERATURE FORECAST THE NEXT SEVERAL DAYS AS WELL.
THE MODELS ARE IN GENERAL AGREEMENT WITH THE BROAD SCALE FEATURES
THROUGH THE PERIOD. A BLEND OF THE GFS/ECMWF WAS USED FOR THE
FORECAST SINCE BOTH MODELS HAVE BEEN CONSISTENT FOR THE LAST SEVERAL
FORECAST CYCLES.
THE SURFACE BOUNDARY IS PROGGED TO BE OVER NORTHERN MO SUNDAY AND
SUNDAY NIGHT WITH EASTERLY SURFACE WINDS NORTH OF THE BOUNDARY.
MODELS STILL SUGGEST SOME SHRA/TSRA POSSIBLE ON THE COOL SIDE OF THE
FRONT MAINLY DUE TO SOME MID LEVEL FGEN. WILL CONTINUE TO GO WITH
CHANCE POPS SINCE THE AREAL EXTENT OF THE PCPN IS STILL UNCERTAIN.
GUIDANCE CONTINUES TO SHOW A WIDE RANGE OF HIGHS FOR SUNDAY OVER THE
NRN HALF OF THE CWFA WITH THE NAM/MET GUIDANCE SUGGESTING HIGHS
BARELY OVER 50 IN THE NORTH. IF PCPN IS OVER THE NRN COUNTIES
THROUGH MUCH OF THE DAY THEN THESE TEMPS DON/T LOOK UNREASONABLE.
SINCE THE COVERAGE OF THE PCPN SUNDAY IS QUESTIONABLE HAVE LEANED
TOWARD THE WARMER MAV GUIDANCE.
A S/W DIGGING SOUTH ALONG BC COAST WILL CAUSE THE UPPER FLOW TO
AMPLIFY SOME WITH A SURFACE LOW DEVELOPING OVER THE NRN PLAINS. AS
THE SURFACE LOW MOVES NORTHEAST MONDAY IT WILL LIFT THE FRONT BACK
NORTH PLACING THE CWFA IN THE WARM SECTOR THROUGH TUESDAY. POPS
MONDAY WILL BE LIMITED TO THE NRN COUNTIES...AHEAD OF THE WARM
FRONT. A DRY FORECAST IS STILL INTACT FOR TUESDAY NIGHT. WARM TEMPS
ARE EXPECTED OVER THE AREA WITH GOOD MIXING DUE TO STRONG SOUTH
WINDS.
CHANCE POPS WILL BE CONTINUED TUESDAY NIGHT INTO WEDNESDAY WITH THE
FRONT PROGGED TO MOVE BACK EAST THROUGH THE CWFA AND THEN STALL JUST
TO THE SOUTH AND EAST WEDNESDAY NIGHT. THE ACTIVE WEATHER WILL
CONTINUE THROUGH THE END OF THE WEEK WITH MODELS SHOWING A SURFACE
WAVE MOVING NORTHEAST ALONG THE BOUNDARY THURSDAY AND THURSDAY
NIGHT. ..DLF..
&&
.AVIATION...
COLD FRONT PUSHES SOUTHEAST ACROSS ALL TERMINALS TODAY WITH GENERAL
TREND OF CIGS LOWERING TOWARD INTO MVFR...AND EVENTUALLY FROM MVFR
TO IFR OVERNIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
LIKELY BEHIND THE FRONT. CURRENT FORECASTS HAVE POTENTIAL LIMITED TO
CB CLOUD TYPES. LIGHT SURFACE WINDS TO GRADUALLY VEER TO THE N
FOLLOWING THE FRONTAL PASSAGE...THEN STRENGTHEN TO 10 TO 20 KTS
OVERNIGHT. OVERALL...BELOW AVERAGE CONFIDENCE IN FORECAST
CIGS...VSBYS AND TSRA CHANCES ESPECIALLY BEYOND THE FIRST 6 HOURS OF
FORECASTS DUE TO THE STRENGTH AND CRITICAL TIMING OF THE STRONG
FRONT IN THE REGION...WHICH ARE OFTEN POORLY HANDLED BY FORECAST
MODELS. THUS...SIGNIFICANT CHANGES CAN BE EXPECTED WITH UPDATES AND
NEW FORECAST ISSUANCES TODAY.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/DLF
Hazardous weather outlook, Sep 18, 3:59 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SAT SEP 18 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT SAT SEP 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE FORECAST AREA TODAY AND TONIGHT.
THERE IS A LOW POTENTIAL FOR A FEW STORMS EARLY THIS MORNING TO
PRODUCE WIND GUSTS UP TO 50 MPH AND HAIL UP TO 1 INCH IN
DIAMETER...ESPECIALLY ACROSS EASTERN IOWA NORTH OF INTERSTATE 80.
OTHERWISE...THE MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY
RAINFALL RATES WHICH MAY LEAD TO PONDING WATER AND MINOR STREET
FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA SUNDAY INTO MONDAY
MORNING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL
ESPECIALLY OVER SOUTHEAST IOWA AND ADJACENT AREAS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.
SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE FROM TUESDAY INTO
THURSDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS WILL BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DLS/DLF
In the hours before
Special weather statement, Sep 18, 5:52 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 AM CDT SAT SEP 18 2010
IAZ052>054-064>068-ILZ001-015-181245-
CEDAR-CLINTON-JACKSON-JO DAVIESS-JOHNSON-JONES-LINN-MUSCATINE-ROCK
ISLAND-SCOTT-
652 AM CDT SAT SEP 18 2010
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN IOWA...
AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STONE CITY TO
MOUNT VERNON TO 9 MILES NORTH OF WEST LIBERTY TO 9 MILES WEST OF WEST
LIBERTY...MOVING EAST AT 40 MPH.
* THUNDERSTORMS WILL BE NEAR...
MECHANICSVILLE AND ANAMOSA AROUND 655 AM CDT...
WEST LIBERTY...TIPTON...MORLEY AND LANGWORTHY AROUND 700 AM CDT...
STANWOOD...OLIN AND ATALISSA AROUND 705 AM CDT...
CLARENCE AROUND 710 AM CDT...
PENNY SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4230 9037 4155 9039 4151 9144 4220 9147
TIME...MOT...LOC 1150Z 262DEG 35KT 4221 9137 4198 9136
4171 9126 4157 9138
SHEETSLocal storm report, Sep 18, 5:59 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
09/18/2010 M1.00 INCH LINN IA TRAINED SPOTTER
RAINFALL TOTAL IN PAST 15 MINUTES WITH HEAVY LIGHTNING
OBSERVED.
&&
TLGSpecial weather statement, Sep 18, 6:49 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 AM CDT SAT SEP 18 2010
IAZ077-078-088-089-ILZ015-024>026-181345-
DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-ROCK
ISLAND-WARREN-WASHINGTON-
749 AM CDT SAT SEP 18 2010
...STRONG THUNDERSTORM WITH SMALL HAIL MOVING THROUGH SOUTHEAST IOWA
EARLY THIS MORNING...
AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLDS...OR 9 MILES NORTH OF MOUNT PLEASANT...
MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...BRIEF HEAVY RAINFALL AND WIND GUSTS OVER 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
WINFIELD AROUND 755 AM CDT...
MOUNT UNION AROUND 800 AM CDT...
MORNING SUN AROUND 810 AM CDT...
AMBER AROUND 815 AM CDT...
MEDIAPOLIS AROUND 820 AM CDT...
OAKVILLE AROUND 825 AM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4134 9064 4096 9063 4097 9168 4131 9161
TIME...MOT...LOC 1247Z 277DEG 35KT 4109 9155
SHEETS
Local storm report, Sep 18, 7:19 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 AM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 3 SE NEW LONDON 40.90N 91.37W
09/18/2010 E0.25 INCH DES MOINES IA PUBLIC
&&
TLGSpecial weather statement, Sep 18, 7:23 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT SAT SEP 18 2010
IAZ088-089-099-ILZ025-026-035-181415-
DES MOINES-HENDERSON-HENRY-LEE-MCDONOUGH-WARREN-
823 AM CDT SAT SEP 18 2010
...SMALL HAIL AND GUSTY WINDS WITH LINE OF STRONG THUNDERSTORMS...
AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OQUAWKA TO 6 MILES
SOUTHWEST OF PILOT GROVE...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
OQUAWKA AROUND 830 AM CDT...
ROZETTA...WEST POINT...WEST BURLINGTON AND DENMARK AROUND 835 AM
CDT...
BURLINGTON AROUND 840 AM CDT...
GULFPORT AND GLADSTONE AROUND 845 AM CDT...
BIGGSVILLE AROUND 855 AM CDT...
MONMOUTH AROUND 900 AM CDT...
ONE HALF INCH DIAMETER HAIL... WINDS UP TO 40 MPH... AND BRIEF HEAVY
RAIN CAN BE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED
LAT...LON 4097 9061 4063 9066 4070 9171 4097 9147
TIME...MOT...LOC 1322Z 270DEG 32KT 4095 9099 4072 9159
Local storm report, Sep 18, 7:42 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 3 N BRIGHTON 41.22N 91.82W
09/18/2010 E0.50 INCH WASHINGTON IA CO-OP OBSERVER
ABOUT 10 MINUTES OF SMALL HAIL RANGING FROM 1/4 TO 1/2
INCH IN DIAMETER.
&&Lightning, Henry
- When
- September 18, 8:40 AM CST
- Where
- Henry County, 0.52 mi E of Cambridge
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -90.190
Lightning struck a building in Cambridge, IL around 940 pm CDT September 18. Some bricks were knocked out of the building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, September 18 to 19, 2010$11 million · 3 in hail · 23 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$1.2 million · 5.5 in hail · 69 events
- Hail and Lightning Strike in Wisconsin, September 18, 2010$1.1 million · 2 in hail · 2 events
- Wildfire in Alabama, September 18 to 22, 2010$100,000 · 1 event
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$30,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Kansas, September 18, 20103.5 in hail · 29 events
- Hail in Kansas, September 18, 20101.75 in hail · 11 events
- Hail in Iowa, September 18 to 19, 20103 in hail · 8 events
- Flooding in South Dakota, September 18 to 30, 20106 events
- Flash Flood and Hail in Illinois, September 18 to 19, 20101.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, September 18, 20101.5 in hail · 3 events
- Hail in Iowa, September 18, 2010$10,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258932.